Idaho, 2010

Blizzard in Idaho, November 22 to 23, 2010

November 22 to 23, 2010 · NWS BOI · 5 events in 5 counties and zones

A deep low pressure system barreling out of Canada brought blizzard conditions to parts of Southwest Idaho with over a foot of snow and drifts to 6 feet in some areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deep low pressure system barreling out of Canada brought blizzard conditions to parts of Southwest Idaho with over a foot of snow and drifts to 6 feet in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 22, 8:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 22, 8:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
845 PM MST MON NOV 22 2010

.DISCUSSION...NORTH AND EAST OF THE BOISE METRO AREA...WINTER STORM
IS UNDERWAY WITH RADAR...SFC OBS...WEBCAMS...AND SNOW REPORTS
INDICATING SNOWFALL RATES OF UP TO AN INCH PER HOUR...ALONG WITH
20-30 MPH WINDS IN SOME AREAS. IT HAS BEEN SNOWING FOR SEVERAL HOURS
EAST OF MOUNTAIN HOME WITH REPORTS OF NUMEROUS SLIDE-OFFS IN EASTERN
JEROME COUNTY ALONG WITH A REPORT OF 2 INCHES OF SNOW BETWEEN 5 PM
AND 7 PM MST IN JEROME. IN THE TREASURE VALLEY CORRIDOR BETWEEN
ONTARIO AND BOISE...LITTLE IF ANY SNOW HAS FALLEN YET DUE TO STRONG
WINDS ALOFT CAUSING A SHADOW...OR DOWNSLOPE DRYING...EFFECT OFF THE
OWYHEE MOUNTAINS. THIS WILL CHANGE ONCE THE FRONT APPROACHES AFTER
MIDNIGHT. UNTIL THEN...WILL CONTINUE TO HAVE GUSTY WINDS WILL
OCCASIONAL LIGHT SNOW BUT WITH LITTLE ACCUMULATION. THE BULK OF THE
SNOW WILL OCCUR WITH THE FRONT...WITH AMOUNTS OF 1-3 INCHES /LOCALLY
4 INCHES/ STILL ON TRACK. WINDS WILL BE INCREASING AS THE FRONT
APPROACHES...WITH GUSTS REACHING UP TO 45 MPH ESPECIALLY BEHIND THE
FRONT EARLY TUESDAY MORNING. TEMPERATURES HAVE BEEN AT OR ABOVE THE
FREEZING MARK FROM BOISE TO ONTARIO...AND SHOULD REMAIN IN THAT
RANGE FOR AT LEAST A FEW MORE HOURS...DROP TO AT LEAST FREEZING AS
THE SNOW INTENSIFIES...THEN FALL BELOW FREEZING AFTER THE FROPA.
FRONT WILL CONTINUE TO PROGRESS THROUGH SW IDAHO TUESDAY MORNING
WITH STRONG POST-FRONTAL WINDS AND BLIZZARD CONDITIONS IN PORTIONS
OF SW IDAHO. WINTER WEATHER HEADLINES WILL REMAIN INTACT. WILL MAKE
MINOR FORECAST ADJUSTMENTS...OTHERWISE FORECAST IS ON TRACK.

&&

.AVIATION...WIDESPREAD MVFR/IFR CONDITIONS IN SNOW OVERNIGHT.  MTNS
OBSCURED.  STRONG COLD FRONT WITH WIDESPREAD SNOW ACROSS SOUTHERN
OREGON 04Z-12Z AND AND SOUTHWESTERN IDAHO 09Z-15Z. LIFR IN BLIZZARD
CONDITIONS AT KMYL...KTWF AND KJER THROUGH TUESDAY AFTERNOON.
ISOLATED SNOW SHOWERS AT KBOI THROUGH 07Z WITH MODERATE SNOW JUST
AHEAD OF THE FRONT FROM 09Z-13Z. SOUTHERLY SURFACE WINDS 15-30 KTS
AHEAD OF COLD FRONT SHIFTING TO WEST-NORTHWEST 20-35 KTS BEHIND
FRONT WITH HIGHER GUSTS. CONDITIONS IMPROVING TO VFR IN ERN OREGON
AFTER 14Z...BUT ISOLATED MVFR VISIBILITY WILL CONTINUE AT THE
SURFACE DUE TO BLOWING SNOW. STRONG W-SWLY WINDS ALOFT.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...MAJOR WINTER STORM ON TAP
TO AFFECT SE OREGON AND SW IDAHO TONIGHT THROUGH TUESDAY.
ANOMALOUSLY DEEP AND VERY COLD UPPER LEVEL LOW OVER THE
WASHINGTON-BC BORDER WILL DIG SOUTH THIS EVENING. ASSOCIATED SURFACE
LOW AND A TRAILING ARCTIC FRONT WILL APPROACH BAKER COUNTY OREGON
LATE TONIGHT...THEN PUSH SOUTHEAST ACROSS THE FORECAST AREA EARLY
TUESDAY MORNING. FRONT WILL NEAR BAKER CITY AROUND 11 PM PST...UPPER
AND LOWER TREASURE VALLEY AROUND 5 OR 6 AM MST...AND THE MAGIC
VALLEY AROUND 9 AM. TOTAL SNOW AMOUNTS 1 TO 6 INCHES ACROSS LOWER
ELEVATIONS...6 TO 9 INCHES IN THE LONG VALLEY...AND 12 TO 18 INCHES
ABOVE 6000 FT ARE FORECAST. EXPECT THE GREATEST SNOWFALL AND
STRONGEST WINDS NEAR OR DURING MORNING RUSH HOUR
/BETWEEN 5 AND 9 AM/ IN THE TREASURE AND MAGIC VALLEYS TUESDAY
MORNING. MODERATE TO STRONG WINDS ARE EXPECTED ALONG AND BEHIND
THE ARCTIC FRONT AND EXTENSIVE BLOWING AND DRIFTING OF SNOW IS
LIKELY - VISIBILITIES WILL BE REDUCED. SNOW WILL TAPER OFF TUESDAY
AFTERNOON BUT GUSTY WINDS WILL PERSIST /ESPECIALLY ACROSS
SOUTHCENTRAL ID/ THROUGH TUESDAY NIGHT. HAVE UPGRADED PORTIONS OF
SOUTHCENTRAL IDAHO FROM THE WINTER STORM WARNING TO BLIZZARD
WARNING AFTER 3 AM TUES MORNING.

DRIER BUT MUCH COLDER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS THE
UPPER LOW EXITS TO THE EAST AND NORTHERLY FLOW ALOFT ALLOWS
TEMPERATURES TO PLUMMET TO NEAR ZERO IN LOWER VALLEYS AND INTO THE
NEGATIVE TEENS AND 20S IN THE MOUNTAINS.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...STILL VERY COLD AT
LOWER ELEVATIONS WEDNESDAY NIGHT BUT MODERATING TEMPS AT HIGHER
ELEVATIONS AS PACIFIC RIDGE ALOFT COMES IN.  WARMING TREND AT ALL
ELEVATIONS THURSDAY THROUGH SATURDAY.  MOIST PACIFIC AIR WILL
OVERRUN THE DEPARTING COLD AIR MASS THURSDAY NIGHT THROUGH SATURDAY
...BRINGING A CHANCE OF SNOW IN OUR NRN ZONES...GRADUALLY EXPANDING
SOUTHWARD.  SNOW LEVEL WILL RISE TO 4500 FEET IN SRN ZONES SATURDAY
AND PCPN WILL TURN TO RAIN AT LOWER ELEVATIONS.  ANOTHER UPPER
TROUGH AND MORE PCPN SUNDAY AND MONDAY WITH SNOW LEVEL LOWERING TO
VALLEY FLOORS...BUT NOT NEARLY AS COLD AS THIS WEEK/S AIR MASS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY IDZ011>014-029-033.
     WINTER STORM WARNING UNTIL 3 AM MST TUESDAY IDZ015-016-028-030.
     BLIZZARD WARNING FROM 3 AM TO 5 PM MST TUESDAY IDZ015-016-028-
     030.
OR...WINTER STORM WARNING UNTIL 5 PM MST /4 PM PST/ TUESDAY
     ORZ061>064.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....JDS
PREV SHORT TERM...MT
PREV LONG TERM....LC/DD
Hazardous weather outlook, Nov 22, 5:50 AM MST, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
550 AM MST MON NOV 22 2010

IDZ012-014>016-029-030-033-ORZ061>064-231300-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
550 AM MST MON NOV 22 2010 /450 AM PST MON NOV 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 5 PM MST /4 PM PST/ THIS
AFTERNOON TO 5 PM MST /4 PM PST/ TUESDAY. SNOW AMOUNTS OF 2 TO 4
INCHES IN THE VALLEYS AND 5 TO 10 INCHES IN THE MOUNTAINS CAN BE
EXPECTED. IN ADDITION...SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS
TO 40 MPH WILL CREATE AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING IS IN EFFECT UNTIL 5 PM MST /4 PM PST/
TUESDAY.

TEMPERATURES TUESDAY NIGHT THROUGH WEDNESDAY MORNING WILL BE NEAR OR BELOW
ZERO IN MANY AREAS. THESE TEMPERATURES IN COMBINATION WITH STRONG
WINDS WILL CAUSE DANGEROUS WIND CHILLS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

IDZ011-013-028-231300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
550 AM MST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT UNTIL
5 PM MST TUESDAY. SNOW AMOUNTS OF 6 TO 12 INCHES IN THE MOUNTAIN
VALLEYS WITH A FOOT OR MORE IN THE MOUNTAINS CAN BE EXPECTED. IN
ADDITION...SUSTAINED WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH
WILL CREATE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING IS IN EFFECT UNTIL 5 PM MST /4 PM PST/
TUESDAY.

TEMPERATURES TUESDAY NIGHT THROUGH WEDNESDAY MORNING WILL BE NEAR OR
BELOW ZERO IN MANY AREAS. THESE TEMPERATURES IN COMBINATION WITH
STRONG WINDS WILL CAUSE DANGEROUS WIND CHILLS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER THROUGH ESTABLISHED
PROCEDURES.

In the hours before

Local storm report, Nov 22, 6:54 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
654 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY SNOW       5 NW GARDEN VALLEY      44.15N 116.01W
11/22/2010  M6.5 INCH        BOISE              ID   TRAINED SPOTTER

            SINCE 800 AM. SNOW FALLING AT ONE INCH AN HOUR.

&&

JSMITH
Local storm report, Nov 22, 7:19 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
719 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     SNOW             2 NW JEROME             42.74N 114.54W
11/22/2010  E2.0 INCH        JEROME             ID   TRAINED SPOTTER

            ABOUT 2 INCHES OF NEW SNOW SINCE 5 PM MST...WITH 4 INCHES
            ON THE GROUND. STILL SNOWING.

&&

BW
Local storm report, Nov 22, 9:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
939 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HEAVY SNOW       2 N PINE                43.50N 115.32W
11/22/2010  M8.5 INCH        ELMORE             ID   TRAINED SPOTTER

            3.5 INCHES NEW SNOW SINCE 3 PM MST. TOTAL OF 8.5 INCHES
            SINCE 630 AM MST.

&&

BW
Local storm report, Nov 22, 9:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
945 PM MST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     SNOW             MCCALL                  44.91N 116.11W
11/22/2010  E0.0 INCH        VALLEY             ID   AMATEUR RADIO

            SNOWFALL RATES OF 0.5 TO 1 INCH PER HOUR WITH
            VISIBILITIES BETWEEN ONE-HALF AND ONE-QUARTER MILE.
            BLOWING SNOW WAS ALSO REPORTED.

&&

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, West Central Mountains

When
November 22, 10:00 PM MST to November 23, 6:00 PM MST
Where
West Central Mountains forecast zone
Reported by
Trained Spotter
Coordinates
44.543, -116.300 (the zone’s center; the record gives no point)

Spotters reported up to a foot of new snow with blowing snow and drifts to 3 feet.

Blizzard, Boise Mountains

When
November 22, 10:00 PM MST to November 23, 6:00 PM MST
Where
Boise Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

Spotters reported up to a 19 inches of new snow. Blowing and drifting snow closed many roads in the area including State Highway 21 north of Idaho City.

Blizzard, Camas Prairie

When
November 23, 1:00 AM MST to 8:00 PM MST
Where
Camas Prairie forecast zone
Reported by
Trained Spotter
Coordinates
43.409, -115.137 (the zone’s center; the record gives no point)

The spotter in Fairfield reported 6 to 8 inches of new snow with drifts up to 4 feet. Roads and schools were closed.

Blizzard, Southwest Highlands

When
November 23, 3:00 AM MST to 7:00 PM MST
Where
Southwest Highlands forecast zone
Reported by
Trained Spotter
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

The spotter at Grashmere reported 5 inches of new snow with 4 to 5 foot drifts and white out conditions at times.

Blizzard, Western Magic Valley

When
November 23, 6:00 AM MST to 8:00 PM MST
Where
Western Magic Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

Spotters reported from 5 to 10 inches of new snow with blowing and drifting reducing visibility to less than a half mile at times. Area roads were closed including portions of U.S. Highway 30 east of Twin Falls.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268822, 268824, 268826, 268830, 268828.